MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 54MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL

SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 54MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Catalog Number 74122554
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Codes Infiltration into Tissue (1931); Metal Related Pathology (4530)
Date of Event 01/01/1901
Type of Reportable Event Serious Injury
Event or Problem Description
Us legal: it was reported that, after a right bhr-tha was performed on (b)(6) 2011 due to hypertrophic osteoarthritis, the patient experienced elevated serum cobalt and chromium levels.Plaintiff underwent a left revision surgery on (b)(6) 2021 ((b)(4)).It is unknown if a right revision surgery has been performed.Patient's current health status is unknown.
 
Additional Manufacturer Narrative
Internal complaint reference number: (b)(4).
 
Additional Manufacturer Narrative
Additional information added: a2 (date of birth), h6 (component code, type of investigation, investigation findings, investigation conclusions).Results of investigation: it was reported that, after a right bhr-tha was performed the patient experienced elevated serum cobalt and chromium levels.As of today, the implanted devices, all of which were used in treatment are not accessible for testing.A review of the historical complaints data for the hemi head and modular sleeve was performed using batch numbers, part numbers and the reported failure mode to evaluate patterns of repeated failures or defects.Similar complaints have been identified for both devices.However, as the devices are no longer sold, no action is to be taken.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.The hemi head and modular sleeve involved met manufacturing specifications upon release for distribution.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure mode.A risk management review was performed.The alleged failure mode and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions required.Although it was reported the serum cobalt and chromium levels were elevated, neither the levels nor laboratory reports were provided for review.Without the supporting lab/pathology results, imaging, and/or the analysis of the explanted components, the root cause of the reported elevated serum cobalt and chromium levels cannot be confirmed.It cannot be concluded that the reported clinical reactions were associated with a mal-performance of the implant or implant failure.The patient impact beyond the elevated serum metal ions cannot be determined.Based on the available information we cannot confirm the reported complaint, however without further information our investigation remains inconclusive, and a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.Corrected data: h3, h6(health effect - clinical code).

Brand Name
HEMI HEAD 54MM
Common Device Name
PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14140534
Report Number3005975929-2022-00169
Device Sequence Number3986033
Product Code KWL
UDI-Device Identifier00885556071854
UDI-Public885556071854
Combination Product (Y/N)N
Initial Reporter StateKY
Initial Reporter CountryUS
PMA/510(K) Number
K062408
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2011
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Consumer,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/08/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/28/2012
Device Catalogue Number74122554
Device Lot Number07JW13584
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/22/2022
Supplement Date Received by Manufacturer09/07/2022
Initial Report FDA Received Date04/19/2022
Supplement Report FDA Received Date09/08/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/30/2007
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71309115/SYN POR PLUS HA HO STEM SZ 15/11LM00383A; 74222200/MODULAR SLEEVE {} PLUS 0MM12/14/10DT41994
Outcome Attributed to Adverse Event Other;
Patient SexUnknown